Kansas, 2019

High Wind in Kansas, January 28, 2019

January 28, 2019 · NWS EAX · 4 events in 4 counties and zones

A high wind warning was issued for all of northeast Kansas, southward toward the Kansas City metro area, due to 55 to 65 mph winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A high wind warning was issued for all of northeast Kansas, southward toward the Kansas City metro area, due to 55 to 65 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 28, 3:06 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 28, 3:06 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
306 AM CST Mon Jan 28 2019

.Discussion...
Issued at 306 AM CST MON JAN 28 2019

Cold front beginning to enter northwest Missouri and eastern
Kansas this morning as low pressure tracks east across central
Iowa. Regional radars showing a band of light rain working through
the region out ahead of the main cold front, with activity
quickly sliding to the southeast with time. By 7 AM, much of the
fcst area should see dry conditions with concerns quickly shifting
to strong winds behind the main cold front. Upstream observations
across eastern South Dakota have shown gusts exceeding the 50 kt
mark several times this morning, and fcst models show main
pressure rise couplet responsible sliding southeast into our area
later this morning, albeit in a weaker state than the current
12-15 mb/3hr magnitudes as estimated on the latest 6z NAM
analysis. For now, feel inherited wind advisory will be sufficient
considering the expectation that main couplet will weaken some by
the time it gets here, but trends will have to be monitored to
ensure a quick hitting high wind warning is not needed. Obviously
the greatest concern will be for our far northwestern counties
later this morning, but its expected winds will begin to weaken by
late morning/early afternoon as the pressure gradient begins to
weaken with time. Regardless, wind gusts up to 50 mph will be
possible up across Atchison County, MO and adjoining areas, with
gusts above 40 mph possible as far south as St. Joe and northern
sections of the KC Metro.

The other item of note today will be the non-diurnal trend as
temperatures will fall through the morning and afternoon hours as
strong cold air advection overspreads the region. By afternoon,
many areas should be falling into the teens and even single digits
along the Iowa border, setting the stage for a chilly night as
temps hover in the lower teens to single digits through the
overnight period.

Unfortunately we won't see much of a warm up on Tuesday as
another cold front will move through the region with this boundary
helping to usher in the coldest airmass of the season so far.
Models have been in excellent agreement in recent days with
respect to just how cold this airmass will be, with most solutions
suggesting overnight lows falling into the negative teens across
north-central Missouri Wednesday morning, with negative single
digits expected elsewhere. Combine these temperatures with a
steady north wind of 6-12 mph and we'll be dealing with very
dangerous wind chills Wednesday morning. Right now, its
conceivable to believe portions of our area will see values fall
to almost -40 degrees up along the Iowa line, with values a cold
as -20 degrees from the KC Metro and points southward. Based on
this, its very likely we'll need both a wind chill warning and
advisory for the area, and we've decided to issue a wind chill
watch this morning in collaboration with neighboring offices for
Wednesday morning. Temperatures will still be cold Thursday
morning, but the dome of coldest air will be moving off to the
east, meaning only portions of our area will likely need wind
chill headlines Thursday morning. Regardless, it promises to be
cold, and steps should be taken to limit outside exposure if at
all possible.

Temperatures will begin to moderate as we head into latter stages
of the work week as southerly flow makes a return to the area. In
fact, we could see temperatures rise into the lower to middle 40s
as early as Friday, with low 50s possible on Saturday ahead of
another storm system that is expected to move through the region.
So, just try to hang in there for a few more days as this cold
spell will be pretty short lived across our area.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1133 PM CST SUN JAN 27 2019

Light rain will move through the terminals in the next 3 to 6
hours. Overall these showers will not create many flight
restrictions, however wet pavement and surfaces may freeze once
the cold air arrives on Monday morning, so be aware of slick
surfaces. Expect winds to be rather gusty from the NW through the
day on Monday, gradually weakening around sunset and beyond.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Watch from Tuesday evening through Thursday morning
     for KSZ102.

     Wind Chill Watch from Tuesday evening through Wednesday morning
     for KSZ025-057-060-103>105.

     Wind Advisory until noon CST today for KSZ025-102-103.

MO...Wind Chill Watch from Tuesday evening through Thursday morning
     for MOZ001>008-011>017-020>025-028>033-039-040.

     Wind Chill Watch from Tuesday evening through Wednesday morning
     for MOZ037-038-043>046-053-054.

     Wind Advisory until noon CST today for MOZ001>005-011>013-020-
     028.

&&

Discussion...32
Aviation...Leighton
Hazardous weather outlook, Jan 28, 5:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CST Mon Jan 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CST Mon Jan 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong winds and rapidly falling temperatures will occur behind a
cold front passing through the area this morning. Winds over NW
Missouri will be 25-35 mph sustained with gusts up to 50 mph this
morning until they die down around noon. Temperatures will rapidly
fall 20 to 25 degrees from 6AM to 6PM causing any wet surfaces to
quickly refreeze.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The arctic air will continue to funnel into the area Tuesday evening
as wind chill values drop below negative 15 degrees north of the
Missouri River. As low temperatures drop into the negative values
across the area wind chill values will become dangerous with values
below negative 25 degrees north of the Missouri River. South of the
River will see wind chill values between negative 15 and 20 degrees.
These wind chill values will climb slowly into Thursday, but north
of the Missouri River will still see negative 15 degrees or below
through noon before finally getting into the single digits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Atchison

When
January 28, 6:00 AM CST to 11:00 AM CST
Where
Atchison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

A combination of trained spotters and area automated weather observations indicated 60 to 65 mph winds occurred across Atchison County.

High Wind, Doniphan

When
January 28, 6:00 AM CST to 11:00 AM CST
Where
Doniphan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

A combination of trained spotters and area automated weather observations indicated 60 to 65 mph winds occurred across Doniphan County.

High Wind, Leavenworth

When
January 28, 6:00 AM CST to 11:00 AM CST
Where
Leavenworth forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

A combination of trained spotters and area automated weather observations indicated 60 to 65 mph winds occurred across Leavenworth County.

High Wind, Wyandotte

When
January 28, 6:00 AM CST to 11:00 AM CST
Where
Wyandotte forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

A combination of trained spotters and area automated weather observations indicated 60 to 65 mph winds occurred across Wyandotte County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801910, 801911, 801912, 801913.